COVID-19 update and press conference – February 17, 2021. (PMO)

Multi-system Inflammatory Syndrome in children (MIS-C) is a rare but serious complication associated with COVID-19, which was discovered less than a year ago.

Director of Medical Services at the Queen Elizabeth Hospital and Paediatrician, Dr. Clyde Cave, stated this today during the COVID-19 update and press conference. 

He was speaking about the condition in light of the recent death of a Barbadian child, and said MIS-C could result in children who have been exposed to the virus.

Dr. Cave, who also referred to MIS-C as Paediatric Multi-System Syndrome, explained that usually weeks after an infection, a child may become ill with inflammation in multiple systems and the symptoms may vary. 

He mentioned some of those symptoms. “A high fever; if the bowel is involved, there will be vomiting and diarrhoea. If the nervous system is involved, headaches, possibly seizures, or tremors, or confusion. If the skin is involved, there are rashes, or the eyes, or the linings of the mouth can become very pink and cracked,” Dr. Cave explained.

Noting that the symptoms may be similar to those displayed by children with illnesses such as Dengue, Kawasaki Disease, Juvenile Rheumatoid Arthritis or any other autoimmune disease, he pointed out that they could be identified by conducting extensive testing.

The Director of Medical Services also stated that usually MIS-C is not terminal.  “Many of these children with the appropriate therapy can get better, or at least as far as we know, we can control it for the time being,” he stated.

Director of Medical Services at the Queen Elizabeth Hospital and Paediatrician, Dr. Clyde Cave, said multi-system inflammatory syndrome in children is a rare but serious complication associated with COVID-19, which was discovered less than a year ago. (PMO)

However, he mentioned that one of the most important systems that could become affected is the heart. 

“When the heart becomes involved and the heart fails in a young child, especially if the rhythm is affected and you have multiple rhythm disorders, those can be very difficult to treat. And if it’s not possible to get that under control, then we have the loss of a child.”

The Director of Medical Services said based on information out of Britain, Afro Caribbean children are at a higher risk, and children who are overweight carry an additional risk of developing MIS-C.

“We know that COVID is in our community; we may never know which children are affected, but should there be a change in the well-being of a child, especially with high fever, and especially if it’s more than a fever is associated, vomiting or behavioural changes, or rashes, or fainting. These are the cases that we could possibly identify as being attributable to this multi-system disorder of children, which occurs after COVID,” Dr. Cave stressed.

In addition, he noted that “even after we get the numbers under control, we still have to watch out for these cases, because they always follow acute infections”.  He urged the public to be vigilant and to look out for these symptoms in children. 

sheena.forde-craigg@barbados.gov.bb

View the most recent Travel Protocols by

COVID-19 Info

Click Here

COVID-19 Protocols

Click Here

Pin It on Pinterest